Alert archive / Arizona / Flash Flood Warnings in 2011
Flash Flood Warning 47, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Sep 14, 2011, 4:22 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2011, 4:22 PM MST (23:22 UTC)
- Expired
- Sep 14, 2011, 6:15 PM MST
- In force
- 113 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Coconino County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 63 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 224 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
154 WGUS55 KFGZ 142322 FFWFGZ AZC005-025-150115- /O.NEW.KFGZ.FF.W.0047.110914T2322Z-110915T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 422 PM MST WED SEP 14 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA... EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA... THIS INCLUDES THE CITY OF SEDONA... * UNTIL 615 PM MST * AT 420 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING AROUND SOLDIERS WASH NEAR TLAQUEPAQUE FROM HEAVY THUNDERSTORMS OVER SEDONA. ANOTHER STRONG STORM WILL AFFECT THE SAME AREA BY 430 PM MST. EXPECT SIGNIFICANT FLASH FLOODING AROUND SOLDIERS WASH. OTHER AREAS AROUND SEDONA WILL ALSO SEE FLOODING...ESPECIALLY NEAR POORLY DRAINED INTERSECTIONS...DRY CREEKS...AND OTHER WASHES. THIS WARNING REPLACES THE PREVIOUS URBAN AND SMALL STREAM FLOOD ADVISORY FOR THE SAME AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 3488 11184 3491 11173 3481 11174 3480 11184 $$
1 follow-up statement
706 WGUS75 KFGZ 150032 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 532 PM MST WED SEP 14 2011 AZC005-025-150115- /O.CON.KFGZ.FF.W.0047.000000T0000Z-110915T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YAVAPAI AZ-COCONINO AZ- 532 PM MST WED SEP 14 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR SOUTH CENTRAL COCONINO AND EAST CENTRAL YAVAPAI COUNTIES... AT 523 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED ANOTHER HEAVY RAIN PRODUCING STORM CELL WAS HEADED TOWARD SEDONA AND THE VILLAGE OF OAK CREEK AND SHOULD MOVE THROUGH THE AREA BETWEEN 540 AND 600 PM MST. EARLIER...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. THE APPROACHING STORM CELL IS CAPABLE OF SIMILAR RAINFALL INTENSITIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 3488 11184 3491 11173 3481 11174 3480 11184 $$ MCCOLLUM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 3:05 PM MST, 1 hour 17 minutes earlier.
Area forecast discussion, Sep 14, 3:05 PM MST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 305 PM MST WED SEP 14 2011 .SYNOPSIS...A LOW PRESSURE SYSTEM OVER THE NORTHWESTERN ARIZONA WILL BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA UNTIL LATE THURSDAY. SOME THUNDERSTORMS MAY BE SEVERE. COOLER THAN NORMAL TEMPERATURES WILL ALSO CONTINUE. EXPECT A SIGNIFICANT DRYING TREND BY FRIDAY...WITH HIGH TEMPERATURES WARMING BACK TO AROUND SEASONAL AVERAGES OVER THE WEEKEND. && .DISCUSSION...VERY ACTIVE DAY ACROSS NORTHERN AZ AS THE UPPER LEVEL LOW REMAINS POSITIONED ACROSS NORTHWEST PORTIONS OF THE STATE. AMPLE INSTABILITY ASSOCIATED WITH THE COLD POOL ALOFT HAS ALLOWED WIDESPREAD THUNDERSTORMS TO DEVELOP MAINLY NORTH OF THE MOGOLLON RIM WITH ISOLATED TO SCATTERED ACTIVITY ELSEWHERE. MANY STORMS HAVE BECOME STRONG TO SEVERE WITH MAINLY LARGE HAIL AND LOCAL FLOODING BEING THE PRIMARY THREATS. ACTIVITY WILL CONTINUE THROUGH THIS EVENING BUT BELIEVE THERE WILL BE A DOWNTURN OVERNIGHT SIMILAR TO LAST NIGHT. LIFTED INDEX VALUES INCREASE INDICATING MORE STABILIZATION OVERNIGHT BUT THERE WILL STILL BE ENOUGH DYNAMIC LIFT ASSOCIATED WITH A VORT MAX ROTATING THROUGH THE BASE OF THE TROUGH TO KEEP SCATTERED SHOWERS AND STORMS GOING THROUGH THE NIGHT. ON THURSDAY...THE TROUGH WILL SLOWLY PUSH ACROSS NORTHERN AZ WITH THE CENTER OF THE LOW AND BEST DYNAMIC FORCING MOVING INTO THE FOUR CORNERS REGION. EXPECT SCATTERED SHOWERS AND STORMS WITH THE BEST COVERAGE AND CHANCE FOR STRONGER STORMS TO BE NORTH AND EAST OF THE MOGOLLON RIM. DRYING WILL WORK IN FROM THE WEST THURSDAY EVENING REDUCING PRECIPITATION CHANCES. A CHANCE FOR SHOWERS WILL CONTINUE MAINLY FROM THE GRAND CANYON NORTHWARD ON FRIDAY AS A WEAK WAVE PASSES THROUGH THE GREAT BASIN. MUCH DRIER WEATHER IS IN STORE THIS WEEKEND AS HIGH PRESSURE BUILDS BACK INTO THE REGION. COOLER THAN NORMAL TEMPERATURES WILL GRADUALLY WARM CLOSER TO SEASONAL AVERAGES THIS WEEKEND INTO EARLY NEXT WEEK. AS HIGH PRESSURE BUILDS OVER THE WESTERN STATES NEXT WEEK...MODELS SHOW A BIT OF MOISTURE TRYING TO MOVE BACK INTO THE WHITE MOUNTAINS REGION BY MIDWEEK. WILL KEEP THE DRY FORECAST GOING THROUGH THE EXTENDED PERIOD FOR NOW AND WILL WATCH HOW THE PATTERN DEVELOPS. && .AVIATION...FOR THE 00Z PACKAGE...SCT TO NMRS SHRA/TSRA...AND ISOLD +TSRA WILL CONTINUE THIS EVENING. EXPECT ISOLD IFR CONDITIONS WITH ANY +TSRA. SOME STORMS MAY CONTAIN LARGE HAIL AND STRONG WIND GUSTS TO 60KT. CONVECTION WILL DECREASE TO ISOLD/SCT COVERAGE AFT 02Z-04Z THURSDAY. ISOLD-SCT STORMS ARE EXPECTED AGAIN ON THURSDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC..................MCS AVIATION................MAS FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 14, 3:41 PM MST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 341 PM MST WED SEP 14 2011 AZZ004>018-037>040-150700- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 341 PM MST WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT A LOW PRESSURE SYSTEM OVER NORTHERN ARIZONA WILL CONTINUE TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA THROUGH THIS EVENING. SOME OF THESE STORMS MAY BECOME STRONG WITH LARGE HAIL AND HEAVY RAIN BEING THE PRIMARY THREATS. LOCALLY HEAVY RAIN WILL BRING A THREAT OF FLASH FLOODING...ESPECIALLY OVER OUR BURN AREAS...SUCH AS THE SCHULTZ...LOCUST...AND WALLOW FIRE BURN SCARS. THUNDERSTORM ACTIVITY WILL SLOWLY DIMINISH TONIGHT. HOWEVER...SOME AREAS OF LIGHT TO MODERATE RAIN WILL LIKELY CONTINUE...ESPECIALLY OVER THE NORTHEAST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE INTO THURSDAY AS THE LOW MOVES VERY SLOWLY TO THE EAST. SHOWERS AND THUNDERSTORMS ARE POSSIBLE ONCE AGAIN ON THURSDAY...WITH THE STRONGER STORMS MOST LIKELY LOCATED FROM FLAGSTAFF NORTH AND NORTHEAST. BY FRIDAY...EXPECT A SIGNIFICANT DOWNWARD TREND IN THUNDERSTORM ACTIVITY AS DRIER AND MORE STABLE AIR COMES IN FROM THE WEST. THIS DRYING...AND WARMING TREND...WILL LAST INTO THE COMING WEEKEND. SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Sep 14, 12:53 PM MST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1253 PM MST WED SEP 14 2011 AZZ004-005-009-142015- COCONINO AZ- 1253 PM MST WED SEP 14 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA UNTIL 115 PM MST AT 1245 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS APPROACHING ROUTE 89A IN THE HOUSE ROCK VALLEY. THIS IS BETWEEN HOUSE ROCK AND MARBLE CANYON. THESE STORMS WERE MOVING NORTH AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... RURAL NORTHERN COCONINO COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3677 11205 3681 11173 3662 11169 3657 11199 TIME...MOT...LOC 1952Z 178DEG 12KT 3666 11186
Local storm report, Sep 14, 2:30 PM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST WED SEP 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 2 S MUNDS PARK 34.91N 111.64W
09/14/2011 M1.00 INCH COCONINO AZ NWS EMPLOYEE
QUARTER SIZED HAIL COVERING THE GROUND 1 MILE SOUTH OF
THE SCNEBLY HILL RD EXIT ON I-17.
&&
EVENT NUMBER FGZ1100255
MCSLocal storm report, Sep 14, 3:07 PM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
307 PM MST WED SEP 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FLASH FLOOD 1 SSW MILEPOST 300 ON S 36.89N 111.40W
09/14/2011 COCONINO AZ PARK SERVICE
AN OFFICIAL WITH THE LAKE POWELL TRIBAL PARK REPORTED
FLOODING OF RATTLE SNAKE AND OWL CANYONS.
&&
EVENT NUMBER FGZ1100256
RICKEYThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 5:00 PM MST | Flash Flood Warning | FGZ | Coconino | 60 min |
| Sep 13, 5:26 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 34 min |
| Sep 13, 8:16 PM MST | Special Weather Statement | FGZ | 59 min | |
| Sep 14, 11:57 AM MST | Severe Thunderstorm Warning | FGZ | Coconino | 33 min |
| Sep 14, 12:12 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 18 min |
| Sep 14, 12:13 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 32 min |
| Sep 14, 12:20 PM MST | Tornado Warning | FGZ | Coconino | 25 min |
| Sep 14, 12:48 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 27 min |
| Sep 14, 12:53 PM MST | Special Weather Statement | FGZ | 22 min | |
| Sep 14, 1:10 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 21 min |
| Sep 14, 1:12 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 21 min |
| Sep 14, 1:22 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 23 min |
| Sep 14, 1:45 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 18 min |
| Sep 14, 1:55 PM MST | Flash Flood Warning | FGZ | Coconino | 2 hr |
| Sep 14, 2:06 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 24 min |
| Sep 14, 2:06 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 24 min |
| Sep 14, 2:21 PM MST | Areal Flood Advisory | FGZ | Coconino | 2 hr |
| Sep 14, 2:57 PM MST | Areal Flood Advisory | FGZ | Yavapai | 105 min |
| Sep 14, 4:37 PM MST | Flash Flood Warning | FGZ | Yavapai | 113 min |
Nearby
Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.